Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 79, NWS Topeka, KS

May 9, 2023Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2023, 7:39 AM CDT for Morris County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2023, 7:39 AM CDT (12:39 UTC)
Expired
May 9, 2023, 7:53 AM CDT
In force
14 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morris County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:36 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 9, 6:36 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 AM CDT Tue May 9 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 310 AM CDT Tue May 9 2023

Forecast Highlights:

-Thunderstorms return to the forecast today and tonight.

-A brief break in storm chances is forecast midweek before more
 t-storms arrives later in the week.

-Severe weather will be possible today and again Thursday.

Forecast Discussion:

Today's early morning atmospheric pattern across the CONUS consists
of a mid-level ridge over the southern and southeastern US, and more
of a troughing pattern off the west coast. Several shortwaves were
evident on water vapor imagery and in H7 analysis within
southwesterly flow over the Pacific Northwest and northern High
Plains. The surface boundary that pushed southeast of the CWA
yesterday remains to our south early today. Surface analysis
reveals dew points in the upper 60s to near 70 degrees with south
winds in eastern OK, and east-northeast winds with dew points in
the 50s and low 60s in southern KS. The main challenge for this
forecast package is chances, timing and location of thunderstorms
the next few days, and whether severe weather will occur with each
round of rain.

East-southeasterly winds will help draw in the higher theta-e air
mass to our south into central KS as the surface boundary moves
northward today. Instability will build near and south of the
front with models showing between 2000 and 3000 J/kg of MUCAPE
through central and possibly north-central KS by this afternoon.
Some initial showers and thunderstorms could develop this morning
where isentropic ascent becomes more pronounced in the southern
and southwestern CWA. A few CAMs then show development northwest
of the area midday, with storms tracking southeast. Given growing
instability and effective bulk shear likely around 40 kts, large
hail and damaging wind will be possibilities with storms near the
boundary this afternoon. Ongoing convection could continue into
this evening, especially if storms are able to grow upscale into
more of an MCS structure.

POPs on Wednesday become a little more uncertain and so are a little
lower. HREF composite reflectivity shows better chances over the
High Plains of KS as a negatively tilted trough moves out of the
Desert Southwest. Closer to home, a warm and humid air mass will
remain in place with that surface boundary possibly still close
by. Thus, have maintained a slight chance for POPs. Chances look
to increase again on Thursday as a shortwave moves over the area
and a surface low deepens over eastern CO/western KS. A dryline
looks to develop in central KS by the evening with a warm and
unstable air mass east of it. Conditions will support another
round of potential severe weather, especially by the evening and
as the LLJ increases into the night.

Long range models show a general upper level troughing pattern
remaining in place across the western US into the upcoming weekend.
NBM has at least slight chances POPs during this timeframe with
more small scale details hopefully becoming more obvious as we
get closer to the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 629 AM CDT Tue May 9 2023

The main challenge for the 12Z TAFs continues to be timing the
chances for thunderstorms at airports. Models seems to be coming
into better agreement with storms impacting terminals early this
afternoon, so have included VCTS mention at KTOP/KFOE with a tempo
group to account for current thinking of timing at KMHK. Timing will
likely need to be tweaked once storms begin approaching sites.
Storms could contain large hail and strong damaging winds. Some
models show another round possible during the second half of the
12Z period, so watch for possible updates/amendments in later
TAFs.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, May 9, 3:19 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 AM CDT Tue May 9 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-100830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning in southeastern and central
Kansas with chances increasing in northeastern portions of the state
by midday. A few storms will be capable of large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms will again be possible on Thursday,
with chances for storms increasing during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 9, 4:35 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
435 AM CDT Tue May 9 2023

KSZ058-059-091000-
Coffey-Anderson-
435 AM CDT Tue May 9 2023

...Strong thunderstorms will impact portions of central Anderson and
northeastern Coffey Counties through 500 AM CDT...

At 435 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Lebo to 5 miles northwest
of Kincaid. Movement was slowly to the east.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Garnett, Waverly, New Strawn, Harris and Beto Junction.

This includes Interstate 35 between mile markers 155 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3825 9507 3810 9520 3831 9586 3843 9575
      3844 9568 3826 9507
TIME...MOT...LOC 0935Z 252DEG 6KT 3835 9579 3816 9520

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Teefey
Special weather statement, May 9, 5:00 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
500 AM CDT Tue May 9 2023

KSZ037-054-091030-
Lyon-Morris-
500 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Morris
and northwestern Lyon Counties through 530 AM CDT...

At 500 AM CDT, Doppler radar was tracking a strong thunderstorm near
Americus, moving northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Emporia, Americus and Dunlap.

This includes the following highways...
 Interstate 35 between mile markers 128 and 130.
 Kansas Turnpike between mile markers 127 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9635 3852 9649 3858 9649 3863 9623
      3846 9605 3837 9636
TIME...MOT...LOC 1000Z 238DEG 21KT 3846 9629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Teefey
Special weather statement, May 9, 5:26 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
526 AM CDT Tue May 9 2023

KSZ058-059-091115-
Coffey-Anderson-
526 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northwestern
Anderson and northeastern Coffey Counties through 615 AM CDT...

At 526 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Waverly, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 9571 3838 9572 3841 9551 3839 9551
      3839 9548 3821 9548
TIME...MOT...LOC 1026Z 258DEG 12KT 3834 9564

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 9, 5:58 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
558 AM CDT Tue May 9 2023

KSZ059-091130-
Anderson-
558 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern
Anderson County through 630 AM CDT...

At 557 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Kincaid, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail. Heavy
         rainfall is also occurring with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kincaid and Lone Elm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 9507 3804 9508 3804 9527 3825 9525
      3827 9506 3826 9506
TIME...MOT...LOC 1057Z 264DEG 27KT 3815 9509

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:35 AM CDTSpecial Weather StatementTOPAnderson25 min
May 9, 5:00 AM CDTSpecial Weather StatementTOPLyon30 min
May 9, 5:26 AM CDTSpecial Weather StatementTOPCoffey49 min
May 9, 5:39 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
May 9, 5:58 AM CDTSpecial Weather StatementTOPAnderson32 min
May 9, 7:17 AM CDTSevere Thunderstorm WarningTOPDickinson28 min
May 9, 7:44 AM CDTSevere Thunderstorm WarningTOPDickinson31 min
May 9, 11:23 AM CDTSevere Thunderstorm WarningTOPRepublic67 min
May 9, 12:06 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Ottawa, Republic24 min
May 9, 12:28 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Ottawa, Republic47 min
May 9, 1:05 PM CDTTornado WarningTOPCloud, Ottawa25 min
May 9, 1:08 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington67 min
May 9, 1:25 PM CDTTornado WarningTOPClay20 min
May 9, 1:31 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa29 min
May 9, 1:52 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Geary, Marshall, Morris, Pottawatomie and 2 more53 min
May 9, 2:16 PM CDTSpecial Weather StatementTOPDickinson44 min
May 9, 2:24 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson, Geary, Lyon, Morris, Pottawatomie, Riley and 1 more66 min
May 9, 2:44 PM CDTSpecial Weather StatementTOPGeary, Morris, Riley31 min
May 9, 3:10 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Pottawatomie, Riley, Shawnee and 1 more50 min
May 9, 3:49 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Shawnee and 1 more30 min
May 9, 4:14 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Shawnee and 1 more46 min
May 9, 4:27 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Osage63 min
May 9, 4:49 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Franklin, Osage26 min
May 9, 5:28 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Douglas, Franklin6 min
May 9, 5:32 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Douglas, Franklin15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.